New Mexico, 2020

Damaging Wind in New Mexico, April 22, 2020

April 22, 2020 · NWS MAF · 1 event in 1 county or zone

An upper level trough was moving over Texas and Oklahoma. An upper level disturbance passed over southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was moving over Texas and Oklahoma. An upper level disturbance passed over southeast New Mexico. This disturbance added lift to the atmosphere and resulted in a thunderstorm that produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 22, 4:58 PM MST, 17 minutes earlier.

Area forecast discussion, Apr 22, 4:58 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
658 PM CDT Wed Apr 22 2020

.DISCUSSION...

Please see 00Z aviation discussion below.

&&

.AVIATION...

VFR will continue through the TAF period. Some high-based -SHRA
has been observed INVOF CNM where gusty outflow winds will be
possible for the next hour or two. Otherwise, gusty WNW winds
should subside at all terminals after sunset and continue to
veer out of the NNW as a frontal boundary slides into the area.

&&

.PREV DISCUSSION... /issued 138 PM CDT Wed Apr 22 2020/

DISCUSSION...
Drier air is steadily undercutting our trough that's passing across
the southern plains to our north. Relative humidity in many areas
has dipped below 20% with many areas today settling into the single
digits to low teens percentages. This, coupled with breezier winds
due to increased mixing and a jet max passing nearby will raise fire
weather concerns for areas west of the Pecos River (See fire weather
discussion below). A weak trailing shortwave will dip south this
evening out of NM with a few showers/storms possible across the SE
NM area. The setup is marginal considering the antecedent airmass in
place, but enough lift from the disturbance could trigger some of
the activity. Have added slight chance of convection for the above
areas the first part of the evening.

Outside this slight blip of precip chances, the radar will be quiet
for many days given the flip in the pattern expected through the
extended. The barrage of troughs we've seen in recent months will
cease after this current disturbance kicks east. Long range guidance
is in agreement with broad ridging developing out west, stretching
back over the southern plains. Outside a weak front that will push
through the area Friday with "cooler" highs for Saturday,
temperatures will begin running above average with plentiful
sunshine expected areawide. By Tuesday next week, widespread 90+
degree temperatures are in the forecast with some near 100 temps
possible along the Pecos River considering the well above average
low level temps that are forecast. To sum up the pattern in the
foreseeable future, the two best words that come to mind are hot and
dry. A glimpse of summer-like weather will be in the forecast.

FIRE WEATHER...
At 18Z, WV imagery showed an upper trough just exiting the
panhandles to the east.  A tail of moisture from the feature has
obscured much of West Texas this morning/afternoon, but is clearing
W-E, allowing diurnal mixing to commence and resulting in gusty west
20' winds. Critical RH has already been realized across most of West
Texas along/west of the Pecos, where RFTI at Kent has just up to 6
already.  Sat imagery does not indicate any fire starts so far, but
the day is young, and probabilities will increase as high clouds
dissipate to the east.

RH recovery will be only poor to moderate most areas overnight, and
lowest along the Rio Grande and in parts of the Guadalupes.  For
Thursday, as the upper trough move farther east, 20' winds should be
a little lower, but temps will be a few degrees warmer.  That, and
no return flow overnight will result in critical afternoon RH over
most of West Texas and Southeast New Mexico.  ERCs remain in the
50th-75th percentile over most of the area, and above the 75th
percentile in the upper West Texas Trans Pecos.  These higher ERCs
also coincide w/the driest fuels, which also extend into the Davis
Mtns.  W/stronger 20' winds shifting out of the Big Bend Area and
more towards the Guadalupes, better RFTIs will shift north, as well.
With this in mind, the current watch covering SE NM and most of West
Texas west of the Pecos looks good, but forecast RFTIs have
increased over the Presidio Rvr Valley and Central Brewster County.
Given expected drying trends there this afternoon/overnight, we'll
add them to the watch.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     55  87  57  85 /   0   0   0   0
Carlsbad                       52  89  57  88 /  10   0   0   0
Dryden                         62  94  62  96 /   0   0   0   0
Fort Stockton                  57  89  62  88 /   0   0   0   0
Guadalupe Pass                 54  78  53  78 /   0   0   0   0
Hobbs                          48  84  55  83 /  20   0   0   0
Marfa                          48  82  52  86 /   0   0   0   0
Midland Intl Airport           54  87  59  87 /  10   0   0   0
Odessa                         54  87  59  87 /  10   0   0   0
Wink                           54  90  57  89 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Thursday afternoon through Thursday
     evening for Chavez Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Lower Brewster County-Marfa Plateau-
     Pecos-Presidio Valley-Reeves County Plains-Terrell-Van Horn
     and Highway 54 Corridor.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for Central Brewster County-Chinati Mountains-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Loving-Marfa Plateau-Pecos-Presidio
     Valley-Reeves County Plains-Van Horn and Highway 54
     Corridor-Ward-Winkler.

&&

24
Hazardous weather outlook, Apr 22, 11:35 AM MST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
135 PM CDT Wed Apr 22 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
135 PM CDT Wed Apr 22 2020 /1235 PM MDT Wed Apr 22 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Red Flag Warning is in effect this afternoon for locations along
and west of the Pecos for extreme fire danger and critical fire
weather.

Isolated thunderstorms will be possible this evening, mainly over Lea
County and vicinity.  Any storms that do develop will be accompanied
by frequent lightning, small hail, gusty winds, and brief, heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Fire Weather Watch is in effect Thursday afternoon for Southeast
New Mexico and most of West Texas west of the Pecos.  Very dry
conditions, coupled with gusty winds and warm temperatures, will
promote very high fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The Holloman AFB radar (KHDX), 161 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
April 22, 5:15 PM MST
Where
Eddy County, 1 mi W of Artesia
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
32.830, -104.417

A thunderstorm produced a 60 mph wind gust at the Artesia AWOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880677.